Call Today216.600.0114
Spangenberg Shibley & Liber, LLP | Oct 16, 2012

Two Additional Drugs May Be Involved in Meningitis Outbreak

Categories: Dangerous Drugs, Defective Drugs and Medical Devices

In developing fungal meningitis outbreak news, Reuters has reported that two more NECC drugs may be involved, but the FDA is still investigating. Until now, New England Compounding Center’s methylprednisolone acetate, or epidural steroid, injection was to blame for over 200 illnesses and 15 deaths.

On Monday, the FDA announced that two heart transplant patients may have contracted Aspergillus fumigatus infections from NECC’s cardioplegic solution, a drug that is injected into the heart during surgery to paralyze the muscle and prevent injury. A second injectable steroid, triamcinolone acetonide, may have infected a patient with meningitis.

Though the Wall Street Journal quoted a heart surgeon at Northwestern Memorial Hospital in Chicago as not being "overly concerned," since heart transplant patients are prone to infections like Aspergillus, the FDA has advised doctors to contact any patient who was injected with a product purchased from or produced by NECC after May 21, 2012. As the CDC advised early in the fungal meningitis outbreak, early detection and treatment may save a patient’s life.

Since the United States’ flu season begins in October, doctors should ask patients exhibiting symptoms such as nausea, headaches, and chills if they’ve received an epidural steroid shot this year.

“Nausea has been a common symptom among affected patients,” infectious disease expert Mark Abbruzzese, MD, reportedly told the American Society of Anesthesiologists meeting being held this week in Washington, D.C.

According to MedPage Today writer Kristina Fiore, Abbruzzese also reminded attendees that “the latency period of infection can be long, and it will likely be months to years before the full impact of the outbreak is known.”